Alert archive / Maine / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2000, 4:44 PM EDT for York County, Maine. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 18, 2000, 5:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County York County, ME
The radar
The Portland,ME radar (KGYX), 60 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:08 PM EDT | Hail 1 | Sanford, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 182045 SVRPWM MEC031-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 444 PM EDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YORK COUNTY IN SOUTHWEST MAINE THIS INCLUDES THE CITIES OF...ALFRED...BIDDEFORD...SANFORD * UNTIL 545 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SPRINGVALE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF SPRINGVALE AT 450 PM 5 MILES NORTH OF SANFORD AT 455 PM OVER WATERBORO...2 MILES NORTH OF ALFRED AT 500 PM 6 MILES SOUTH OF HOLLIS AT 515 PM OVER BIDDEFORD AT 535 PM THIS STORM HAS A HISTORY OF LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4352 7097 4340 7089 4340 7038 4364 7061
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 3:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 330 PM EDT TUE JUL 18 2000 HAVING MAJOR PROBLEMS WITH EQUIPMENT AFTER TAKING POWER HIT. SENDING PRODUCTS THROUH ASYNC PRODUCTS SCHEDULER AS LDAD IS DOWN. JUST GOT AWIPS BACK A FEW MINUTES AGO. RADAR TOOK HIT AND WENT DOWN FOR A TIME BUT IS NOW BACK. HAVE ALREADY GOTTEN ZONES OUT. LOTS OF SEVERE WX REPORTED TODAY WILL MAKE AN ATTEMPT TO GET LSR OUT AS SOON AS POSSIBLE. FRONT WILL MOVE THROUGH EARLY THIS EVENING WITH DRYING AND CLEARING OVERNIGHT. .GYX...NONE HAWLEY N
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:29 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 46 min |
| Jul 18, 1:38 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 52 min |
| Jul 18, 2:16 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 44 min |
| Jul 18, 2:39 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 66 min |
| Jul 18, 3:48 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 57 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 58 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 58 min |
| Jul 18, 5:01 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.